Wyoming, 2018

Tornadoes and Hail in Wyoming, June 6 to 7, 2018

June 6 to 7, 2018 · NWS CYS · 4 events in 3 counties and zones

Thunderstorms generated large hail over parts of Niobrara and Goshen counties in addition to a well photogenic tornadic supercell over Albany County. Two tornadoes, the parent and a satellite, were confirmed by photos from storm chasers and official NWS Storm Survey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms generated large hail over parts of Niobrara and Goshen counties in addition to a well photogenic tornadic supercell over Albany County. Two tornadoes, the parent and a satellite, were confirmed by photos from storm chasers and official NWS Storm Survey. The parent tornado was rated as an EF-3 while the satellite was rated as an EF-2. Some residential damage was caused by the satellite tornado including the lifting off the foundation of a attached garage. The parent EF-3 tornado bent galvanized steel utility poles 90 degrees at base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 4:32 PM MST, 11 minutes earlier.

Area forecast discussion, Jun 6, 4:32 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
532 PM MDT Wed Jun 6 2018

.UPDATE...
Issued at 511 PM MDT Wed Jun 6 2018

Severe Thunderstorm Watch in effect until 1 am tonight for all of
the Nebraska Panhandle and for Albany, Platte, Goshen and Laramie
Counties of southeast Wyoming.

&&

.SHORT TERM...(This evening through Friday)
Issued at 230 PM MDT Wed Jun 6 2018

Currently...Cold front lays across northeast Colorado to north of
Colorado Springs to south of Craig this afternoon. Latest SPC
mesoanalysis showing 3500 J/KG SBCAPE over the Panhandle this
afternoon with capping CIN around -100 J/KG. Observed dewpoints
quite high at 1 PM this afternoon, with 61 reported at Alliance,
59 at Scottsbluff and 59 at Douglas. Do believe we are primed for
storms and just need a kicker to set things in motion.

For this afternoon, Mesoanalysis showing cap breaking around 23Z
across the Panhandle. Front over northeast Colorado lifts slightly
north into the southern Nebraska Panhandle. Latest ECMWF a little
further south across northeast Colorado with this feature. Went
with the GFS solution on this features as it is supported QPF wise
with the HRRR and NMM. So looks like SPC's Slight Risk area is
still looking pretty good for late evening/early afternoon. Did
not make any changes besides increasing PoPs over the southern
Panhandle for this afternoon/evening.

GFS going a little bonkers on QPF over the southern Panhandle this
evening around 03Z, likely convective contamination. But evening
shift will need to watch for possibility of flash flooding from
Scottsbluff to Bridgeport and points south as GFS forecasting
almost 2 inches of precip over this area tonight from 03Z to 09Z.

For Thursday, westerly winds return to southeast Wyoming and will
force low level moisture back to the east as a dryline/warm front.
Dewpoints fall from mid 50s to low 40s Thursday afternoon as this
happens behind the dryline. This dryline/warm front could be the
focus for more afternoon convection Thursday. Do agree with SPC's
Slight Risk location.

One final day of severe thunderstorms possible in the Panhandle
for Friday as low level moisture finally gets scoured out to the
west through the day.

.LONG TERM...(Friday night through Wednesday)
Issued at 230 PM MDT Wed Jun 6 2018

Friday night/Saturday...Low level boundary sets up over western
Nebraska which may aid in producing isolated evening showers and
thunderstorms there Friday evening. On Saturday, relatively warm
temperatures aloft...16 Celsius...will help limit convective
development with perhaps only isolated, if any, showers and
thunderstorms developing in the afternoon and evening.

Sunday...Southwest flow aloft strengthens as a potent trough aloft
moves across Montana. Looks like minimal low and mid level moisture,
combined with warm temperatures aloft will inhibit most convection
from forming. Continued warm with 700 mb temperatures near 16
Celsius.

Monday...Cooler temperatures expected in the wake of a cold front
that passes early in the day. Looks like low and mid level moisture
will be too scant for any showers or thunderstorms.

Tuesday/Wednesday...Zonal flow prevails with the atmosphere looking
too dry to support any precipitation for Tuesday.  However, will see
a return of low and mid level moisture for Wednesday, aiding in the
development of isolated to scattered afternoon and evening showers
and thunderstorms mainly east of Interstate 25. Gradual warming
trend each day based on 700 mb temperature trends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 528 PM MDT Wed Jun 6 2018

Wyoming TAFS...VFR at Rawlins with wind gusts to 25 knots through
01Z, and to 30 knots after 18Z Thursday. VFR at Laramie with
isolated thunderstorms possible through 02Z. Wind gusts to 33
knots through 02Z, and to 25 knots after 18Z Thursday. VFR at
Cheyenne with MVFR possible in thunderstorms until 02Z along with
wind gusts to 40 knots. Wind gusts to 23 knots after 19Z Thursday.

Nebraska TAFS...VFR, except for isolated thunderstorms through 03Z
producing localized MVFR and wind gusts to 50 knots. Wind gusts to
28 knots after 15Z Thursday.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Wed Jun 6 2018

Very dry conditions west of the Laramie Range this afternoon.
Single digit humidities being reported across Carbon County, with
low to mid teens up through and including the south Laramie
Range. Fortunately, fuels are not ready and for the most part,
winds have stayed below critical levels. Gusty southwest winds
Thursday across Carbon and Albany Counties will create elevated to
locally critical fire weather conditions with some gusts to 35 mph
likely. Warmer and dry pattern continues into next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...RUBIN
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 6, 4:10 PM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
510 PM MDT Wed Jun 6 2018

WYZ101>105-109>114-072315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
510 PM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Isolated thunderstorms will end by late evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ106>108-115>119-072315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
510 PM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

A Severe Thunderstorm Watch is in effect until 1 am. Isolated to
scattered thunderstorms will continue, with some of the storms
becoming severe and producing quarter size hail or larger, or wind
gusts in excess of 60 mph. Locally heavy rain will occur from some
storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widely scattered late afternoon and evening thunderstorms are
expected to develop Thursday and Friday east of the Laramie Range.
Isolated strong to severe storms are possible east of Interstate
25.

.Spotter information statement...

Spotter activation may be required for areas east of the Laramie
Range through late this evening. Please relay your spotter reports
to National Weather Service Cheyenne.

Rubin

In the hours before

Special weather statement, Jun 6, 2:20 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
320 PM MDT WED JUN 6 2018

WYZ103-105-062200-
Shirley Basin WY-North Laramie Range WY-
320 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campbell Creek Campground, or 35 miles southwest of Douglas, moving
northeast at 5 to 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Campbell Creek Campground, Little Medicine School and Curtis Gulch
Campground.

LAT...LON 4219 10586 4226 10599 4234 10606 4253 10597
      4251 10568 4244 10554 4230 10562
TIME...MOT...LOC 2120Z 214DEG 5KT 4236 10585

Allen
Special weather statement, Jun 6, 3:19 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT WED JUN 6 2018

WYZ103>105-062300-
Shirley Basin WY-North Laramie Range WY-
Ferris/Seminoe/Shirley Mountains WY-
419 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND NORTH
CENTRAL ALBANY COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Medicine Bow, or 54 miles northwest of Laramie,
moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Carbon
and north central Albany Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4188 10612 4204 10623 4219 10597 4195 10580
TIME...MOT...LOC 2219Z 242DEG 6KT 4200 10609

Allen
Special weather statement, Jun 6, 3:56 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
456 PM MDT WED JUN 6 2018

WYZ106-115-116-062330-
South Laramie Range-Central Laramie Range and Southwest Platte
County-Laramie Valley-
456 PM MDT WED JUN 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES...

At 455 PM MDT, a strong thunderstorm was located over Bosler, or 20
miles north of Laramie, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Bosler.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4147 10564 4157 10584 4190 10554 4175 10524
TIME...MOT...LOC 2255Z 213DEG 13KT 4159 10569

**AB**
Special weather statement, Jun 6, 4:38 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
538 PM MDT WED JUN 6 2018

WYZ115-116-070015-
South Laramie Range-Laramie Valley-
538 PM MDT WED JUN 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY COUNTY...

At 537 PM MDT, a strong thunderstorm was located near Bosler, or 12
miles north of Laramie, moving southeast at 10 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Bosler and Baldy Peak.

This includes Interstate 80 in Wyoming between mile markers 304 and
309.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 10584 4168 10564 4139 10531 4132 10571
TIME...MOT...LOC 2337Z 318DEG 8KT 4149 10566

**AB**

The radar

The Cheyenne radar (KCYS), 81 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, Albany

When
June 6, 4:43 PM MST to 5:36 PM MST
Where
Albany County, 2.01 mi WSW of Wyoming to 8.95 mi ENE of Howell
Rating
EF3
Path length
11.3 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
41.469, -105.676

An isolated supercell thunderstorm developed a tornado three to four miles west of Highway 30. The tornado continued an eastward track and intensified rapidly over the mainly open fields. Numerous wooden power poles were snapped along County Road 121, along with several galvanized steel utility poles, which were bent 90 degrees at the base. Grass was scoured out of the ground in a wide swath approximately one third of a mile in width near the intersection of County Road 121 and Cattle drive. The observed tornado continued east into the Laramie Range near King Mountain Road.

Tornado, Albany

When
June 6, 4:43 PM MST to 5:05 PM MST
Where
Albany County, 0.82 mi ESE of Howell to 1.22 mi ESE of Howell
Rating
EF2
Path length
0.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.416, -105.605

A satellite tornado formed two miles to the south of the parent tornado. The tornado damaged treetops and caused significant structural damage to a well-built attached garage, which collapsed as it lifted off the foundation and shifted to the east. In addition, several nearby structures had minor damage to siding and shingles as the tornado was observed moving through the Antelope Ridge Loop subdivision, six miles north of Laramie, and into open country.

Hail, Goshen

When
June 7, 3:55 PM MST to 3:56 PM MST
Where
Goshen County, 6.3 mi N of (Tor)torrington Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.150, -104.130

Quarter size hail was observed six miles north of Torrington.

Hail, Niobrara

When
June 7, 6:11 PM MST to 6:13 PM MST
Where
Niobrara County, 8 mi S of Lusk
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.644, -104.450

Ping pong ball size hail was observed south of Lusk.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785903, 785904, 772960, 772961.